Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Constructing Smale diffeomorphisms on compact surfaces


Author: Steve Batterson
Journal: Trans. Amer. Math. Soc. 257 (1980), 237-245
MSC: Primary 58F15; Secondary 34Cxx
DOI: https://doi.org/10.1090/S0002-9947-1980-0549164-1
MathSciNet review: 549164
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A necessary condition for an isotopy class on a compact surface to admit a Smale diffeomorphism whose dynamics are a specified set of subshifts of finite type is that the Euler characteristic of the manifold be equal to a sum and difference of certain numbers obtained from the matrices representing the subshifts. In this paper it is shown that this condition is sufficient up to a finite power of the subshifts.


References [Enhancements On Off] (What's this?)

  • [1] R. Bowen, Topological entropy and Axiom A, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R.I., 1970, pp. 23-41. MR 0262459 (41:7066)
  • [2] R. Bowen and O. Landord, Zeta functions of restrictions of the shift transformation, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R.I., 1970, pp. 43-49. MR 0271401 (42:6284)
  • [3] J. Franks, Constructing structurally stable diffeomorphisms, Ann. of Math. 105 (1977), 343-359. MR 0448434 (56:6740)
  • [4] -, Non-singular flows on $ {S^3}$ with hyperbolic chain-recurrent set, Rocky Mountain J. Math. 7 (1977), 539-546. MR 0488164 (58:7728)
  • [5] F. Massey, Algebraic topology, Harcourt, Brace and World, New York, 1967.
  • [6] D. Pixton, Tameness and stability (to appear).
  • [7] J. Robbin, A structural stability theorem, Ann. of Math. 94 (1971), 447-493. MR 0287580 (44:4783)
  • [8] R. C. Robinson, Structural stability of $ C'$ diffeomorphisms, J. Differential Equations 22 (1976), 28-73. MR 0474411 (57:14051)
  • [9] M. Shub, Structurally stable diffeomorphisms are dense, Bull. Amer. Math. Soc. 78 (1972), 817-818. MR 0307278 (46:6398)
  • [10] M. Shub and D. Sullivan, Homology theory and dynamical systems. Topology 14 (1975), 109-132. MR 0400306 (53:4141)
  • [11] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817. MR 0228014 (37:3598)
  • [12] -, Stability and isotopy in discrete dynamical systems, Proc. Sympos. on Dynamical Systems, Salvador, Brazil, Academic Press, New York, 1971.
  • [13] R. F. Williams, Classification of subshifts of finite type, Ann. of Math. 98 (1973), 120-153. MR 0331436 (48:9769)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F15, 34Cxx

Retrieve articles in all journals with MSC: 58F15, 34Cxx


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1980-0549164-1
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society